MAUDE Adverse Event Report: SUNRISE MEDICAL (US) LLC QUICKIE Q300M MINI; POWERED WHEELCHAIR

SUNRISE MEDICAL (US) LLC QUICKIE Q300M MINI; POWERED WHEELCHAIR
Model Number Q300M
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Codes Fall (1848); Limb Fracture (4518)
Date of Event 10/30/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Background information: quickie q300m owner manual (253033, rev a, page 6) states "2.6 safety: using a (vehicle mounted) wheelchair lift.Wheelchair lifts are used in vans, buses and buildings to help you move from one level to another.Danger! ensure that the user and all caregivers fully understand the lift manufacturer's instructions for using the passenger lift.Never exceed the lift manufacturer's recommended safe working load and load distribution guidance.Always turn off all power when you are on the lift.If you fail to do so, you may touch the joystick by accident and cause your chair to drive off the platform.Be aware that a roll-stop at the end of the platform may not prevent this.Always position the user securely in the chair to help avoid falls while on the lift.Always ensure the chair is in drive mode when using passenger lift (wheels locked, not in freewheel mode)." quickie q300m owner manual (page 11) states "5.6 driving on a slope - your wheelchair has been designed and tested to allow its use on slopes or gradients in standard configuration: 7.5° (13%)" quickie q300m owner manual (page 12) states "curb climbing: always approach a curb at 90-deg.Approach the curb or step, head on at a 90-deg angle." it also states, "the maximum obstacle or curb climbing height is 2-in (50 mm) for group 3." discussion: there is no allegation of drive function being impaired that might have led to inappropriate reaction of the wheelchair to commands given by the rider (e.G., no report of unintended motion).End user did state that he "has been having trouble with the lift and has been in contact with the lift company." issues with the lift raising are not likely to have contributed to the reported issue as the lift was most likely in a static position when the rider attempted to ride onto the lift ramp.Bump stop adjustments have no impact when ascending slopes, as would be the case when driving onto a lift ramp.This setting is only important for creating stability when descending slopes and would not have contributed to the reported issue in this complaint.It is not clear whether the lift ramp was flush with the ground or whether there was a lip creating a slight "curb." it was not reported at what angle the end user approached the ramp.When approaching curbs or slopes, it is important to face such obstacles head-on and not from an angle.If navigating uneven terrain or at beginning the ascent of a steep slope and not at a 90-degree angle, there is a possibility that the drive wheels of a power wheelchair (center wheels) may come off the ground as the wheelchair is unbalanced between the front and rear casters.This may lead to a loss of traction in the drive wheels.In addition, if one drive wheel loses contact with the ground and the other maintains contact, this may result in an unexpected motion to one side or the other as the wheelchair can turn as a result.This is not a product malfunction, but an inherent risk in mid-wheel drive wheelchairs.Conclusion: there is no indication of product malfunction (i.E., the device performed as intended).It appears as if the fall that led to the serious injury (fractured left humerus) was an unfortunate incident that was not due to any discernable cause and is being reported out of an abundance of caution.
 
Event or Problem Description
End user reported that he was attempting to drive his chair onto a lift.When he moved his chair up the small ramp of the lift, the wheels spun out, the chair went off the left side of the lift, and he subsequently fell out of the chair.At that time he did not seek medical attention, but on (b)(6) 2021 went to see a doctor for an unrelated issue, had his arm x-rayed, and discovered a broken left humerus.
 
Additional Manufacturer Narrative
Correction: in dec 2021/jan 2022, additional investigation was performed into the cause of the reported issue on this complaint.This narrative is the summation of that investigation and a correction in the assigned cause for the reported fall and subsequent serious injury.Background: quickie q300m power wheelchairs are equipped with dual power motors.These power motors require the use of bump stops to prevent the arms from raising off the floor during quick stops or starts, during turns, during obstacle climbing, and during incline ingress/egress.These bump stops help provide stability during non-level terrain movement.The complainant reports that on (b)(6) 2021, the (b)(6) ordered 14-inch drive wheels to change out the 12-inch drive wheels that were originally shipped on his chair.These 14-inch drive wheels were shipped directly to the consumer's home.The complainant reports that a "friend changed out the wheels for him, and he did not have a wheelchair tech or anyone at the (b)(6) change the wheels." the complainant reports that when the wheels were changed, they did not adjust the bump stops.Bump stop adjustments control the degree of movement of the drive wheel and motor mount during use.When ascending, under acceleration, the front casters can come off the ground until the chair stabilizes on the ramp.This can result in a feeling of instability and potential for drive veer.When going from an incline to a level surface the user may experience a feeling of instability as the chair pitches from an incline angle to a level position.When descending the chair can become unstable if the bump stops are not properly adjusted.This complaint reports that the end user was starting to ascend a ramp; therefore, descent is not applicable to the reported issue.Discussion: the description of the incident suggests a loss of traction of one of the drive wheels.It appears as if the fall that led to the serious injury (fractured left humerus) may be an unfortunate incident that is possibly attributable to this loss of traction.It is also possible that the lack of bump stop adjustment (due to consumer misuse) may also have led to a resultant instability that could have caused or contributed to the fall.Conclusion: there are two likely causes of the fall as described: (1) loss of traction of one of the drive wheels leading to unintended motion or (2) lack of bump-stop adjustment by user leading to instability.Due to the severity of the injury and completion of all investigation activities, this mdr has been reported.
 
Event or Problem Description

Brand Name
QUICKIE Q300M MINI
Common Device Name
POWERED WHEELCHAIR
Manufacturer (Section D)
SUNRISE MEDICAL (US) LLC
2842 n business park ave
fresno CA 93727
Manufacturer (Section G)
SUNRISE MEDICAL (US) LLC
2842 n business park ave
fresno CA 93727
Manufacturer Contact
devin mcelroy
2842 n business park ave
fresno, CA 93727
5592942374
MDR Report Key13006554
Report Number2937137-2021-00050
Device Sequence Number13894607
Product Code ITI
UDI-Device Identifier00016958060485
UDI-Public(01)00016958060485
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K172384
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/11/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model NumberQ300M
Device Catalogue NumberEIPW40
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/15/2021
Supplement Date Received by Manufacturer11/15/2021
Initial Report FDA Received Date12/14/2021
Supplement Report FDA Received Date01/11/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/17/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexMale
Patient Weight91 KG